Since then, similar warnings have been issued for various communities, warning of drugs like fentanyl and carfentanil – themselves highly toxic – being mixed with depressant drugs normally used to anxiety disorders, insomnia or seizures. The combination can be lethal.
In an advisory issued on Saturday, the community in question was not identified but Dr Kandola’s office said two recent suspected overdose deaths had been recorded in the same place. After this article was first published, a spokesperson said the community is in the Beaufort Delta but its name would not be given for privacy reasons.
An investigation led the NWT coroner’s office to suspect the two deaths “are due to drug poisonings,” the advisory stated.
“As one of the deceased had recently travelled back from Whitehorse, we are concerned that this incident may be linked to recent similar deaths that have occurred there, related to drug contamination with a fentanyl derivative.”
Choosing not to name the community, Kandola’s office said it wanted to “warn all potential illegal drug users that they may be at risk of receiving supplies containing potential adulterants.”